Colorado, 2009

Tornadoes in Colorado, July 17, 2009

July 17, 2009 · NWS PUB · 2 events in 2 counties and zones

A supercell thunderstorm produced a short-lived tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A supercell thunderstorm produced a short-lived tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 17, 2:10 PM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 17, 2:10 PM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
310 PM MDT FRI JUL 17 2009

.SHORT TERM...

(TONIGHT AND SATURDAY)

...MAIN CONCERN IS SVR THREAT LATE TODAY AND TOMORROW...

CURRENTLY A SFC TROUGH AXIS EXTENDS FROM ROUGHLY SYDNEY TO LIMON TO
KIM. W OF THE BOUNDARY WINDS ARE NE AND E OF THE BDRY IS SE. DWPTS
TO THE W ARE IN THE 40S AND 50S WITH 50S AND 60S TO THE EAST.
INSTABILITY WAS INCREASING TO OVER 1.0 TO 1.5K J/KG AND SHEAR WAS
50-60 KNOTS. RUC HODOGRAPHS WERE EITHER CYCLONICALLY CURVED OR
STRATIGHT LINE. HODOGRAPHS WERE A BIT ANTICYCLONICALLY CURVED OVER
THE FAR E PLAINS.

LATE TODAY AND TONIGHT...BIG HAIL IS THE NUMBER ONE THREAT TODAY
GIVEN THE HODOGRAPH SHAPES....ESPECIALLY OVER THE W 2/3RDS OF THE
PLAINS. OVER THE FAR E PLAINS HODOGRAPHS ARE MORE CONDUCIVE TO RIGHT
MOVG STORMS. WE ALREADY HAVE WATCHES TO THE N AND NE...AND EXPECT A
BOX OVER THE PLAINS REGION BY LATE THIS AFTERNOON. WILL HAVE TO
WATCH LLVL MSTR FOR W EXTENT OF SVR.

TOMORROW...SIMULATIONS SHOW BEST CAPES ALONG I-25 CORRIDOR SO
ANTICIPATE BEST CHANCE OF STRONGER STORMS ALONG E FACING SLOPES/ADJ
I-25 CORRIDOR. NO WELL DEFINED SHORT WAVE NOTED TOMORROW...BUT SHEAR
WILL ONCE AGAIN BE IN THE 40-50KNT RANGE.

.LONG TERM...

(SATURDAY NIGHT - FRIDAY)

WEATHER PATTERN WILL CONTINUE TO BE ACTIVE OVER THE EASTERN PLAINS
IN THE EXTENDED PERIOD. UPPER LEVEL RIDGE AXIS WILL REMAIN CENTERED
OVER THE SOUTHWESTERN U.S. WITH EASTERN PORTION OF OUR CWA IN
NORTHWEST FLOW ALOFT.

ON SUNDAY...SOUTHERLY SURFACE WINDS ON THE FAR EASTERN PLAINS ARE
EXPECTED AS LEE TROF DEVELOPS IN EASTERN COLORADO. BEST LOW LEVEL
MOISTURE WILL BE IN THE FAR EAST...WITH MUCH DRIER CONDITIONS
EXPECTED ELSEWHERE. KEPT CHANCE POPS IN THE FAR EAST DURING THE
AFTERNOON AND EVENING HOURS. WEAK DISTURBANCE DEPICTED BY GFS
EXPECTED TO MOVE THROUGH WESTERN KS...SO BEST DYNAMICS OFF TO THE
EAST OF THE CWA. TEMPERATURES WARM INTO THE UPPER 80S AND 90S AT THE
LOWER ELEVATIONS.

MONDAY...UPPER LEVEL LOW MOVES EAST THROUGH CANADA WITH RIDGE
BECOMING SOMEWHAT FLATTENED. SURFACE COOL FRONT PROGGED TO MOVE
THROUGH THE AREA DURING THE AFTERNOON. TIMING OF THIS FRONT WILL
CERTAINLY IMPACT TEMEPRATURES AND THUNDERSTORM CHANCES.
CURRENTLY...THE FRONT LOOKS A BIT EARLY IN THE DAY...SO ATMOSPHERE
MAY NOT HAVE ENOUGH TIME TO DESTABILIZE. LATER SHIFTS WILL HAVE TO
REFINE THE TIMING OF THE FRONT AND THE POPS.

TUESDAY...RIDGE AXIS REBUILDS OVER THE WESTERN PORTION OF THE U.S.
KEEPING CWA IN NORTHWEST FLOW ALOFT. MODELS ARE INDICATING A DEEPER
EASTERLY UPSLOPE FLOW ON THE PLAINS WITH MOISTURE POOLING ALONG THE
MOUNTAINS. THIS SET UP LOOKS A BIT BETTER FOR CONVECTION AND HAVE
BUMPED UP POPS SOME TO ACCOUNT FOR THIS POTENTIAL. HOWEVER...NO
DISCERNIBLE SHORTWAVE IN EITHER GFS OR ECMWF TO AID IN CONVECTIVE
DEVELOPMENT. KEPT BEST POPS CONFINED TO THE FRONT RANGE AND PLAINS.
ADDITIONAL MODEL RUNS AGAIN MAY HELP DIAGNOSE POTENTIAL FOR SEVERE
WEATHER.

FOR WEDNESDAY THROUGH FRIDAY...MODELS SHOW UPPER LEVEL RIDGE AXIS
SHIFTING EASTWARD WITH TIME. EXPECT WARMING TEMPS AND FEWER LATE DAY
THUNDERSTORMS SHOULD THE RIDGE AXIS BECOME CENTERED OVER THE CENTRAL
ROCKIES. STILL CANNOT RULE OUT A STRAY LATE DAY THUNDERSTORM OVER
THE MOUNTAINS AND PLAINS. STARK

&&

.AVIATION...

VFR CONDITIONS WILL PREDOMINATE TAF SITES NEXT 24H. CANT
RULE OUT A STRONG TSRA LATER TODAY AND TOMORROW AFTERNOON AT KPUB OR
KCOS...BUT THIS WILL BE DEPENDENT ON HOW FAR W THE LLVL MSTR GETS.
FOR TODAY...IT APPEARS BEST THREAT WILL BE FARTHER EAST W OF I-25.
TOMORROW WILL BE A BETTER CHANCE OF STRONGER THUNDER AT KCOS AND
KPUB.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

34/40
Hazardous weather outlook, Jul 17, 9:57 AM MST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1057 AM MDT FRI JUL 17 2009

COZ058>089-093>099-181400-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1057 AM MDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE EXPECTED OVER THE EASTERN PLAINS
THIS AFTERNOON AND EARLY EVENING. SOME OF THESE STORMS WILL BE
CAPABLE OF HAIL IN EXCESS OF 2 INCHES IN DIAMETER...WIND GUSTS
EXCEEDING 70 MPH AND ISOLATED TORNADOES.

A STRONG DISTURBANCE WAS MOVING SOUTH ACROSS THE HIGH PLAINS LATE
THIS MORNING. THIS DISTURBANCE...COMBINED WITH SUFFICIENT
INSTABILITY AND WIND SHEAR WILL ALLOW FOR A FEW SIGNIFICANT
SUPERCELL THUNDERSTORMS TO MOVE SOUTH ACROSS THE FAR EASTERN
PLAINS OF COLORADO THIS AFTERNOON AND EARLY EVENING.

THE GREATEST THREAT OF SEVERE WEATHER WILL BE OVER THE EASTERN
PLAINS EAST OF THE INTERSTATE 25 CORRIDOR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL
REMAIN IN THE FORECAST THROUGH THE PERIOD...WITH THE MOST NUMEROUS
STORMS EXPECTED ACROSS THE EASTERN MOUNTAINS AND PLAINS. THE MAIN
THREATS FROM MOST STORMS WILL BE LIGHTNING AND WIND GUSTS TO
AROUND 45 MPH. HOWEVER...A FEW STORMS ACROSS THE EASTERN PLAINS
COULD BECOME SEVERE...PRODUCING HAIL TO THE SIZE OF GOLF BALLS AND
WIND GUSTS TO 60 MPH. LOCALLY HEAVY RAINFALL MAY ALSO POSSIBLE
WITH A FEW STORMS...ESPECIALLY ACROSS THE EASTERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

34/34

In the hours before

Local storm report, Jul 17, 4:40 PM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
540 PM MDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             4 NNE CHIVINGTON        38.49N 102.49W
07/17/2009  M0.75 INCH       KIOWA              CO   TRAINED SPOTTER

0538 PM     HAIL             EADS                    38.48N 102.78W
07/17/2009  M1.75 INCH       KIOWA              CO   TRAINED SPOTTER

&&

MN
Local storm report, Jul 17, 4:56 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
556 PM MDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             2 NE SWEETWATER RESERVO 38.37N 102.73W
07/17/2009  M1.00 INCH       KIOWA              CO   TRAINED SPOTTER

&&

MN
Local storm report, Jul 17, 5:00 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
600 PM MDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             WILEY                   38.16N 102.72W
07/17/2009  M1.00 INCH       PROWERS            CO   LAW ENFORCEMENT

&&

KT
Local storm report, Jul 17, 5:18 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
618 PM MDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             2 SE MCCLAVE            38.11N 102.82W
07/17/2009  M2.75 INCH       BENT               CO   TRAINED SPOTTER

&&

KT
Local storm report, Jul 17, 5:41 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
641 PM MDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             3 SE MCCLAVE            38.10N 102.81W
07/17/2009  M1.75 INCH       BENT               CO   TRAINED SPOTTER

&&

MN

The radar

The Pueblo radar (KPUX), 138 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Bent

When
July 17, 5:55 PM MST to 5:57 PM MST
Where
Bent County, 21.34 mi NNW of Pritchett to 20.02 mi NNW of Pritchett
Rating
EF0
Path length
1.72 mi
Path width
100 yd
Continued into
Baca, Co (PUB)
Reported by
Storm Chaser
Coordinates
37.667, -102.968

A tornado formed in Bent County at 1755 MST, 21.3 miles north-northwest of Pritchett, and move south-southwest for 1.3 miles to the county line at 1757 MST, 20 miles north-northwest of Pritchett. The tornado continued moving south-southwest in Baca County for another 2.3 miles, and dissipated at 1801 MST. There was no known damage.

Tornado, Baca

When
July 17, 5:57 PM MST to 6:01 PM MST
Where
Baca County, 20.02 mi NNW of Pritchett to 18.33 mi NNW of Pritchett
Rating
EF0
Path length
2.32 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
37.644, -102.980

A tornado formed in Bent County at 1755 MST, 21.3 miles north-northwest of Pritchett, and move south-southwest for 1.3 miles to the county line at 1757 MST, 20 miles north-northwest of Pritchett. The tornado continued moving south-southwest in Baca County for another 2.3 miles, and dissipated 18.3 miles north-northwest of Pritchett at 1801 MST. There was no known damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyThe tornado archive for Colorado, 2009Warnings in Colorado, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174226, 190445.